Dr. Knudsen is an assistant professor of pharmacy practice at Midwestern University College of Pharmacy—Glendale, Glendale, Arizona.
Every day the general public is bombarded with commercials advertising products or medications for weight loss, as well as direct-to-consumer advertisements cataloging long lists of side effects that include weight gain.
Data from 2 National Health and Nutrition Examination surveys by the Centers for Disease Control and Prevention's National Center for Health Statistics show that, among adults aged 20 to 74 years, the prevalence of obesity increased from 15% (in the 1976-1980 survey) to 32.9% (in the 2003-2004 survey).1
Pharmacists often encounter patients attributing recent or long-term weight gain to their medication(s) or patients wanting to know if a new medication will cause weight gain. Sifting through each medication can be a daunting task—one that is equaled by determining if weight gain is caused by medication, lifestyle, or just plain edema.
When the source of the problem is edema associated with heart failure, and it is treated with diuretics, potassium replacement may be needed; as a result, patients may increase dietary consumption of potassium-rich food, which can lead to weight gain.2 Patients should be encouraged to keep a weight diary and report sudden weight increases to their physician. This can prevent them from developing a large buildup of fluid weight and further cardiac problems before seeking medical treatment. Patients also should be advised that prescription potassium replacement should suffice during diuretic treatment; consuming potassium and calorie-rich foods is unnecessary.
Medications associated with weight gain include antipsychotics, antidepressants, and anticonvulsants. For patients taking antipsychotics, for example, medication-induced weight gain has been cited as a contributor to decreased quality of life and nonadherence to their drug regimen.3
Of the 2 antipsychotic medication classes, the use of certain atypical antipsychotics has produced evidence supporting the risk of weight gain. This weight gain may have a relationship with the documented risk of developing diabetes during atypical antipsychotic treatment. The risk of weight gain mirrors the risk of developing diabetes for these agents. Atypical antipsychotics include aripiprazole (Abilify), clozapine (Clozaril), olanzapine (Zyprexa), paliperidone (Invega), quetiapine (Seroquel), risperidone (Risperdal), and ziprasidone (Geodon). Aripiprazole and ziprasidone are associated with the least amount of weight gain and are listed as weight-neutral in some medical literature.4
Patients experiencing atypical antipsychotic-induced weight gain can use calorie reduction and dietary education programs, as well as pharmacologic treatment.4 Orlistat 60 mg (alli), orlistat 120 mg (Xenical), and sibutramine (Meridia) are available agents, but, currently, little literature exists regarding how they affect atypical antipsychotic-induced weight gain.
Another option is switching between antipsychotic agents.4 Switching between antipsychotics, however, is not as easy as switching between statins. The risks and benefits must be seriously considered, and patients must be monitored closely during and after the transition period. Patients can respond to antipsychotics differently depending on the agent, and little guidance is available for equivalent dosing between the agents. An American Diabetes Association consensus task force recommends changing agents if a patient gains more than 5% of baseline body weight after treatment initiation.5
Although more medical literature exists regarding weight gain and antipsychotic medications, antidepressants also are associated with weight gain. Tricyclic antidepressants (TCAs) are known for their anticholinergic side effects; however, weight gain can be an unfortunate side effect as well. TCAs block histamine and serotonin receptors and peripheral alpha receptors. The blocking of these 3 receptors leads to increased carbohydrate cravings, decreased physical activity, and increased appetite. TCAs also cause decreased basal metabolic rates.6 The combination of these effects can lead to weight gain.
Mirtazapine (Remeron), an alpha-2 antagonist antidepressant, joins TCAs on the list of medications commonly causing weight gain. Of the several classes of antidepressants, selective serotonin reuptake inhibitors (SSRIs), including fluoxetine, citalopram, sertraline, paroxetine, fluvoxamine, and escitalopram,7 have a low association with weight gain because they do not have the receptor blockade like TCAs; therefore, if weight becomes an issue, switching a patient to an SSRI for depression treatment may be a good choice.7 When switching a patient between antidepressants, however, proper titration and patient counseling are very important.
Anticonvulsants, such as carbamazepine, gabapentin, lamotrigine, lithium, and valproic acid, can produce weight gain. Approximately one fifth of patients gain ≥22 lb while on lithium treatment. This could be due to fluid retention or decreased metabolic rate from hypothyroidism, both common with lithium.8 Frequent and close monitoring of these parameters can help avoid weight gain.
Increased appetite and weight gain occur in approximately 50% of patients on long-term valproate therapy.9 Weight gain may be related to changes in metabolic rates and not to excessive food intake; excessive weight gain may result in obesity-induced hyperinsulinemia and insulin resistance.9 Carbamazepine causes weight gain less frequently than valproate.10
Among the other most common pharmacotherapies associated with weight gain are diabetic medications, such as insulin and thiazolidinediones. An average 3% to 9% increase in weight can be a consequence of insulin therapy.11
Weight gain is predominantly from increased truncal fat and tends to be related to daily dose and plasma insulin levels. Less weight gain, when compared with more traditional insulin strategies, is achieved when patients are converted to insulin by using a bedtime injection of an intermediate- or long-acting insulin and using oral agents primarily for control during the day.11
Thiazolidinediones (rosiglitazone and pioglitazone) can cause weight gain through both fluid retention and fat accumulation.12 Thiazolidinediones stimulate appetite and fat-cell differentiation. A weight gain of 3.3 to 8.8 lb is not unusual and seems to be doserelated.13 In addition, these agents carry a black-box warning regarding the increased risk of new or worsening congestive heart failure.14 The prescribing information states, "observe patients carefully for signs and symptoms of heart failure including excessive, rapid weight gain, dyspnea, and/or edema."14
Appropriate medical nutrition therapy and healthy lifestyle education are critical to minimize weight gain associated with insulin therapy.
Weight gain during smoking cessation has been a deterrent to patients wishing to quit or being successful in their attempts.15 Patients hoping to find a medication that assists with smoking cessation and causes weight loss or be weight-neutral will be disappointed to learn that sustained-release bupropion (Zyban) and nicotine-replacement therapies—in particular nicotine gum—have been shown to delay, but not prevent, weight gain.16 Pharmacists must educate patients about lifestyle modifications and choices during smoking cessation to decrease the risk of weight gain.
Women taking oral contraceptives (OCs) have thought that these products can be the cause of weight gain. Many of the newer OCs advertise their ability to prevent weight gain. Drospirenone (Angeliq) has antimineralocorticoid or antialdosterone activities, which may result in less weight gain, when compared with OCs containing levonorgestrel.17 A 2003 review of the data did not find evidence supporting a causal association between combination OCs or combination skin patches and weight gain.18
Pharmacists should expect questions from patients experiencing weight gain while taking a particular medication and counsel them on the possible contributing factors, including lifestyle and edema, in addition to potential side effects of the medication itself.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs